Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Quad Cities, IA

May 28, 20194 counties in Illinois

NWS Quad Cities, IA issued this flash flood warning at May 28, 2019, 7:57 PM CDT for 4 counties in Illinois. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 7:57 PM CDT (00:57 UTC)
Expired
May 29, 2019, 4:00 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:30 PM CDTFLASH FLOOD1 Sw Macomb, ILHIGHWAY 136 NEAR MACOMB TEMPORARILY CLOSED WITH OVER 2 FEET OF WATER.
May 28, 8:30 PM CDTFLASH FLOODMacomb, ILBROADCAST MEDIA SHARED A PUBLIC VIDEO SHOWING WIDESPREAD FLASH FLOODING IN THE CITY OF MACOMB.
May 28, 8:39 PM CDTHEAVY RAIN 1.7Cameron, ILSTORM TOTAL RAINFALL. ALSO HAD PEA SIZED HAIL.
May 28, 11:30 PM CDTHEAVY RAIN 1.85Bushnell, ILRAINFALL TOTAL AS OF 1130 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS53 KDVN 290057
FFWDVN
ILC067-071-109-187-290900-
/O.NEW.KDVN.FF.W.0025.190529T0057Z-190529T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
757 PM CDT Tue May 28 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Hancock County in west central Illinois...
  Henderson County in west central Illinois...
  Warren County in west central Illinois...
  McDonough County in west central Illinois...

* Until 400 AM CDT Wednesday.

* At 753 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen across portions of the warned area since 6 PM CDT. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Burlington, Macomb, Keokuk, Monmouth, Carthage, Oquawka, Nauvoo,
  Bushnell, Hamilton, Warsaw, Colchester, La Harpe, Roseville, Dallas
  City, Stronghurst, Kirkwood, Blandinsville, Augusta, Bowen and
  Industry.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area through 1 AM CDT.

People with interests along Bear, Camp, Troublesome, Cedar and 
Henderson Creeks, as well as the La Moine River, should monitor 
these waterways for rapidly rising water. Heed all road closures!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4020 9150 4035 9146 4040 9137 4050 9136
      4056 9141 4061 9134 4064 9119 4067 9112
      4082 9109 4093 9096 4107 9095 4106 9044
      4028 9045 4028 9091 4019 9091

$$

12
2 follow-up statements
601 
WGUS73 KDVN 290305
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1005 PM CDT Tue May 28 2019

ILC067-071-109-187-290900-
/O.CON.KDVN.FF.W.0025.000000T0000Z-190529T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
1005 PM CDT Tue May 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY FOR HANCOCK...HENDERSON...WARREN AND MCDONOUGH COUNTIES...

At 930 PM CDT, local law enforcement reported flash flooding and 
substantial street flooding in portions of Macomb, as well as 
portions of rural Hancock county. Doppler radar indicated that 1 to 
3 inches of rain have already fallen across portions of the warned 
area since earlier this evening. Flash flooding is already occurring.

Some locations that will experience flooding include...
Burlington, Macomb, Keokuk, Monmouth, Carthage, Oquawka, Nauvoo,
Bushnell, Hamilton, Warsaw, Colchester, La Harpe, Roseville, Dallas
City, Stronghurst, Kirkwood, Blandinsville, Augusta, Bowen and
Industry.

People with interests along Bear, Camp, Troublesome, Cedar and 
Henderson Creeks, as well as the La Moine River, should monitor 
these waterways for rapidly rising water. Heed all road closures!

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area during the overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4020 9150 4035 9146 4040 9137 4050 9136
      4056 9141 4061 9134 4064 9119 4067 9112
      4082 9109 4093 9096 4107 9095 4106 9044
      4028 9045 4028 9091 4019 9091

$$

12
017 
WGUS73 KDVN 290859
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
359 AM CDT Wed May 29 2019

ILC067-071-109-187-290908-
/O.EXP.KDVN.FF.W.0025.000000T0000Z-190529T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
359 AM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR HANCOCK...HENDERSON...WARREN AND
MCDONOUGH COUNTIES WILL EXPIRE AT 400 AM CDT WEDNESDAY...

This Flash Flood Warning has been replaced by an Area Flood Warning. 
Thunderstorms with heavy rain will exit the region by 6 am, but 
flooding of streams and some urban areas will continue with 
resulting road closures. 

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

LAT...LON 4020 9150 4035 9146 4040 9137 4050 9136
      4056 9141 4061 9134 4064 9119 4067 9112
      4082 9109 4093 9096 4107 9095 4106 9044
      4028 9045 4028 9091 4019 9091

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:59 PM CDT, 58 minutes earlier.

Area forecast discussion, May 28, 6:59 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 PM CDT Tue May 28 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019

18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019

Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.

This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.

Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.

Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.

On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.

If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019

The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.

The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night.  The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well.  At least it's not an west to east
front, which is our current pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 655 PM CDT Tue May 28 2019

Large area of rain and thunderstorms will impact the taf sites
this evening and into the overnight hours. MVFR/areas of IFR conds
will prevail through Wednesday morning. MVFR cigs with a chance of
showers can be expected Wednesday afternoon. Northeast to east
winds less than 10 knots, stronger in thunderstorms this evening.

&&

.HYDROLOGY...
Issued at 1128 AM CDT Tue May 28 2019

Heavy rain continues to be the driver of additional flooding to
area rivers. A couple things, the morning rains have been
significant along the Interstate 80 corridor, in Iowa. This
activity may enhance the flooding on the Iowa, Cedar, and lower
Wapsipinicon, but this is short term ongoing rain, and it's impact
will be accounted for in this evening's forecasts.

The Mississippi River will be impacted by tonight's rain, as will
all other tributaries. However, the over all rain potential for
heavy amounts now looks to fall far enough south that the
tributaries will be mainly one's downstream of Fulton through Quad
Cities. If that's the case, the forecast could need to be lowered
for the this area, up to a half foot from current forecast levels.
Conversely, if the storms end up tracking north of Interstate 80
tonight with more than 1 inch or rain, then we may yet still see
levels 21 to 21.4 feet on the Quad Cities/Mississippi River. The
reason this is all so critical, is the fact we're relying on heavy
rain exact QPF placement with saturated soils. So, where storms
happen, very significant run off will happen, with flash flooding
also, but if they miss to the south, this significant impact is
removed largely. Thus, we have lower than normal confidence in the
exact crest upstream of Muscatine.

The Des Moines River is now forecast to see moderate to Major
flooding from Keosaqua through St Francisville. Heavy rain, of 1
to 2.5 inches is forecast in this basin tonight. Due to the
persistent wet weather, the Red Rock Reservoir is now approaching
full pool, and unable be used to hold back water to help mitigate
downstream flooding. Thus, with heavy rain forecast, we are likely
to see significant flooding happen on the Des Moines River.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, May 28, 9:58 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
958 AM CDT Tue May 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291500-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
958 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are likely this afternoon through this
evening. The Storm Prediction Center has a moderate risk for
severe storms south of a line Sigourney, Iowa to Sherrard,
Illinois. An enhanced risk for severe storms is up to Interstate
80. North of Interstate 80 there is a slight risk of severe
storms.

Severe weather risks today include damaging winds, large hail and
tornadoes. Strong tornadoes are possible. The severe risk is
greatest with storms is greatest with storms that occur along a
stalled boundary from northern Missouri into central Illinois.

Severe storms are most likely from 4 to 11 PM but isolated severe
storms cannot be ruled out outside of this time frame.

Heavy rainfall is possible, which may lead to flash flooding as
soils are saturated around the region. A flash flood watch has
been issued for the entire area today and tonight.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

As the upper level system lingers over the Midwest, a marginal
risk of severe thunderstorms is forecast for the area Wednesday.
Otherwise no severe weather is expected during this time frame.

Flooding will continue, though light rain Wednesday and Thursday
will not seriously add to the flooding problem. Another chance of
rain is forecast for the weekend, but it is too early to ascertain
whether this will exacerbate the flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and amateur radio activation is likely
especially this afternoon and evening.

In the hours before

Local storm report, May 28, 7:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       1 ENE LA HARPE          40.59N 90.96W
05/28/2019  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            TORRENTIAL RAINFALL. ALSO REPORTED PEA HAIL.

&&

DC
Local storm report, May 28, 7:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      FARMINGTON              40.64N 91.75W
05/28/2019                   VAN BUREN          IA   TRAINED SPOTTER

            SPOTTER REPORTED WATER QUICKLY FLOWING OVER
            HIGHWAY 2 IN FARMINGTON.

&&

PS
Local storm report, May 28, 7:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     FRANKLIN                40.67N 91.51W
05/28/2019  E60 MPH          LEE                IA   TRAINED SPOTTER

            ALSO PEA HAIL AND VERY HEAVY RAIN.

&&
Local storm report, May 28, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HEAVY RAIN       3 NE CHARLIE HEATH MEMO 40.61N 91.84W
05/28/2019  M1.30 INCH       CLARK              MO   TRAINED SPOTTER

            SINCE 430 PM. FOX RIVER IS NEAR BANK FULL.

&&
Local storm report, May 28, 7:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLASH FLOOD      1 NE BEAVERDALE         40.87N 91.20W
05/28/2019                   DES MOINES         IA   EMERGENCY MNGR

            RELAYED INFORMATION FROM TRAINED SPOTTERS
            REPORTING WATER OVER FLINT BOTTOM RD
            AFFECTING FLINT CREEK BRIDGE.

&&

PS
Local storm report, May 28, 7:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLASH FLOOD      MOLINE                  41.49N 90.49W
05/28/2019                   ROCK ISLAND        IL   BROADCAST MEDIA

            FLASH FLOODING ON RIVER DRIVE BY THE
            TAXSLAYER CENTER. VIA FACEBOOK LIVE.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:30 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough, Warren45 min
May 29, 3:57 AM CDTAreal Flood WarningDVNHenderson, Warren12 hr
May 29, 3:08 PM CDTFlash Flood WatchDVNCarroll, Hancock, Henderson, Henry, McDonough, Mercer and 3 more12 hr
May 29, 3:54 PM CDTAreal Flood WarningDVNHenderson11 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.